Thunderstorm Wind, Allegany
- When
- August 27, 3:15 PM EST
- Where
- Allegany County, Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.650, -78.767
A large tree was downed onto a road.
Thunderstorms with high winds, frequent lightning, and hail moved through much of Maryland during the evening of the 27th. In Allegany County, a large tree was downed onto a road in Cumberland.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with high winds, frequent lightning, and hail moved through much of Maryland during the evening of the 27th. In Allegany County, a large tree was downed onto a road in Cumberland. In Frederick County, a man on the 15th hole at the Maryland National Golf Course near Middletown was injured when lightning struck nearby. The bolt caused him to fall down and hit his head. He lost feeling in his legs for a while and was transported to a local trauma center. In Baltimore County, lightning struck the cupola on historic Sheppard Pratt Hospital in Towson. A 4-alarm blaze ensued and 60 people had to be evacuated from the structure. One person was injured during the evacuation. In addition, another bolt struck about 100 feet away from Carroll Manor Elementary School in Baldwin. The bolt damaged the electrical system at the school. In Howard County, a tree was downed onto Ellicott Mills Drive in Ellicott City. In Montgomery County, penny sized hail fell in Aspen Hill. In Prince George's County, trees were downed in Beltsville, Rockville, and Kensington. In St. Mary's County, trees and power lines were downed in Clements, Morganza, and Budds Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 27, 2:00 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT WED AUG 27 2003 ...SHORT TERM (TNGT AND THU)... BUSY SHIFT TODAY WITH MONITORING STORMS THIS MORNING...THEN TRYING TO FIGURE OUT WHAT WILL HAPPEN FOR THE REMAINDER OF THIS AFTERNOON AND EVENING. SATL IMAGRY SHOWS IMPRESSIVE SVR STORM COMPLEX OVER ERN-CNTRL OH...WITH LATEST REPORTS OF LARGE HAIL...2.75 IN... COMING FROM EASTERN OH. THIS SVR COMPLEX IS HEADING EAST AND WHILE THERE IS SOME QUESTION ON WHETHER IT WILL HOLD TOGETHER...THE AIRMASS REMAINS UNSTABLE OVER ERN OH/WRN PA/NRN WV...WHICH SHOULD SERVE AS A BREEDING GROUND FOR NEW THUNDERSTORM ACTIVITY. HAVE ISSUED AN SPS REGARDING THIS. THE WEATHER OVER THE CWA IS LIKE A TALE OF TWO CITIES. EARLIER CONVECTIVE FROM THIS MORNING HAS STABLIZED THE AIRMASS ACROSS ABOUT THE NRN HALF OF THE CWA WITH READINGS IN THE 70S/L80S...WHILE THE SRN PORTION REMAINS VERY WARM...LOWER 90S...AND MOIST. MID-LEVEL CLD DEBRIS HAS SET UP A WEAK DIFFERENTIAL HEATING BOUNDARY AND THUNDERSTORM DEVELOPMENT CANNOT BE RULED OUT. FOR THAT REASON AND THE PRESENCE OF THE ERN OH STORM COMPLEX...AND AFTER COORDN WITH SPC...WILL LET WATCH STAND UNTIL 4 PM. HOWEVER...COULD ENVISION ANOTHER SVR BOX FOR THE MID-ATLC LATER THIS AFTERNOON INTO EARLY EVENING. FOR TONIGHT...BEST POTENTIAL FOR CONVECTION WOULD BE EARLY ...BEFORE MIDNIGHT...FOR WRN/SWRN PORTION OF CWA. WL KEEP SLGT CHC TRW UNTIL ABOUT 05Z FOR THOSE AREAS. OTHERWISE...WL GO DRY FOR TONIGHT WITH NOT MUCH CHANGE FROM PRVS PACKAGE...OTHER THAN SKY COVER AND TEMPS. FOR THU...FRONT SHOULD BE THROUGH MOS OF THE CWA BY 12Z BUT THEN STALL ACROSS THE SRN THIRD OF THE CWA. THEN THROUGH THE DAY ON THU...NCEP GUIDNANCE FROM GFS/ETA SUGGEST SLOW MOVEMENT OF THE FRONT BACK TO THE NORTH AS A WEAK WARM FRONT. IN FACT...MDL 85H FIELDS SHOW THETA-E RIDGE JUST NORTH OF THE SFC FNT PSN THAT COULD ALLOW FOR AFTN CONVECTION TO RE-FIRE ON THU AFTER 18Z. OTHER THAN THE WEAK WARM FNT...IT WILL BE HARD TO PINPOINT WHERE CONVECTION WILL FIRE ON THU...AND UPPER SUPPORT NOT QUITE AS GOOD AS LAST FEW DAYS. SO WL GO SLGT CHANCE FOR POPS ON THU AFTN. NE PORTION OF CWA MIGHT REMAIN N OF FNT ALL DAY...AND HENCE HAVE THE LEAST CHC OF PCPN ON THU UNDER NE FLOW. SMZ .LONG TERM THURSDAY NIGHT THROUGH WEDNESDAY... LONG HOLIDAY WEEKEND WILL BE RIDDLE WITH SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD AND THE ACTIVITY WILL CONTINUE INTO EARLY NEXT WEEK. DIGGING TROUGH OVER THE PLAINS ON FRIDAY WILL GRADUALLY MOVE EAST WITH TIME. THE PROGRESSION OF THE TROUGH AND THE ASSOCIATED COLD FRONT WILL BE SLOW AS THE TROUGH ENCOUNTERS THE H5 RIDGE CENTERED OFF THE EAST COAST. BOUNDARY SLATED TO ENTER THE NORTHWEST ZONES ON SATURDAY AND CONTINUE A SLOW TREK SOUTHWARD SUNDAY...BOUNDARY THEN LIFTS BACK NORTH AS A WARM FRONT AS RIDGE EXPANDS SOUTHWEST. THEN FRONT STARTS TO SAG SOUTH AGAIN MONDAY AND TUESDAY. BY WEDNESDAY MOST OF THE ENERGY WILL BE EAST OF THE AREA...BUT MOISTURE WILL STILL BE PLENTIFUL. WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH MOST OF THE EXTENDED...EXPECT SLIGHT CHANCE THURSDAY NIGHT AND LATE WEDNESDAY. AIRMASS NEVER REALLY DRIES OUT...AT TIMES PWATS ARE SLATED TO BE OVER 2. AS PREVIOUSLY STATED HYDRO ISSUES MAY ARISE LATER. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. THE ATMOSPHERE IS MOIST AND VERY UNSTABLE...WITH VERY STRONG WINDS ALOFT. SOME THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON...PRODUCING STRONG DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.
MDZ002-WVZ049-050-271530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1034 AM EDT WED AUG 27 2003 AT 1030 AM EDT...DOPPLER RADAR IN STERLING INDICATED A LINE OF STRONG THUNDERSTORMS MOVING THROUGH GARRETT COUNTY IN WESTERN MARYLAND. THE LINE EXTENDED FROM MCHENRY TO GRANTSVILLE MARYLAND. THIS LINE OF STORMS IS MOVING SOUTHEAST AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF FROSTBURG...LONACONING...WESTERNPORT...FORT ASHBY AND PIEDMONT AND LOCATIONS IN WESTERN HAMPSHIRE COUNTY WILL BE AFFECTED BY THIS STORM THROUGH 1130 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. SMZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM LAVALE MD WIND DAMAGE
08/27/03 ALLEGANY A FEW TREES DOWN.DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-272130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 245 PM EDT WED AUG 27 2003 ...STATUS OF SEVERE THUNDERSTORM WATCH NUMBER 900... LATEST INDICATIONS ARE THAT THE MUCH OF THE AIRMASS OVER THE MID-ATLANTIC REGION...PARTICULARLY OVER NORTHERN VIRGINIA AND CENTRAL AND EASTERN MARYLAND...HAS STABILIZED AND HENCE IS LESS CONDUCIVE TO THUNDERSTORM DEVELOPMENT. HOWEVER...OVER PORTIONS OF WEST CENTRAL AND CENTRAL VIRGINIA AS WELL AS LOWER SOUTHERN MARYLAND...THE AIRMASS REMAINS UNSTABLE AND THUNDERSTORMS ARE A POSSIBILITY THROUGHOUT THE AFTERNOON AND EVENING. FURTHER WEST...THE AIRMASS IS UNSTABLE AND CONDUCIVE TO THUNDERSTORM FORMATION OVER EASTERN OHIO AND NORTHERN WEST VIRGINIA. AT 2:45 PM A COMPLEX OF SEVERE STORMS WAS LOCATED OVER SOUTHEAST OHIO AND IS MOVING TO THE EAST AT 30 MPH. THIS COMPLEX...IF IT HOLDS TOGETHER...COULD AFFECT AREAS OF WESTERN MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE AFTER 4:00 PM AND PERHAPS REACH THE DC METRO AREA SOMETIME BETWEEN 5:00 AND 7:00 PM. IT APPEARS THE AREAS WITH THE BEST POTENTIAL TO EXPERIENCE SEVERE WEATHER THIS AFTERNOON ARE AREAS TO THE SOUTH OF WINCHESTER... MANASSAS AND ANNAPOLIS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX LR/SMZ
The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
5 thunderstorm wind, 3 lightning, 1 hail. Local standard time, as filed.
A large tree was downed onto a road.
A golfer was injured when a nearby lightning strike caused him to fall and hit his head.
A lightning strike damaged electrical systems at Carroll Manor Elementary School.
A tree was downed onto Ellicott Mills Drive.
Trees were downed in Rockville, Kensington, and Bethesda.
Penny sized hail fell in Aspen Hill.
Trees were downed.
Several trees were downed.
Lightning started a 4-alarm fire at a hospital. Over 60 people had to be evacuated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336205, 5336206, 5336297, 5336298, 5336299, 5336300, 5336301, 5336302, 5336303.